Georgia, 2013Flash Flood and Damaging Wind in Georgia, August 12, 2013
August 12, 2013 · NWS FFC · 3 events in 3 counties and zones
An upper level high over Florida began to weaken on the 12th, and a weak surface front over Tennessee began to shift south during the day. Once again, several showers and thunderstorms developed, and one produced flash flooding in a portion of White County, where flash flooding had occurred on the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high over Florida began to weaken on the 12th, and a weak surface front over Tennessee began to shift south during the day. Once again, several showers and thunderstorms developed, and one produced flash flooding in a portion of White County, where flash flooding had occurred on the 11th. Another thunderstorm briefly reached severe levels with damaging winds in Coweta County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 12, 10:14 AM EST, 46 minutes earlier.
Area forecast discussion, Aug 12, 10:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 AM EDT MON AUG 12 2013
.UPDATE...
VERY LITTLE CHANGE TO THE FORECAST THIS MORNING. TEMPS SEEM TO BE
ON TRACK FOR THE MOST PART. DEWPOINTS A LITTLE HIGHER THAN
FORECAST SO MADE MINOR ADJUSTMENTS THERE. ALSO REDUCED POPS
ESPECIALLY FOR LATE THIS MORNING AND EARLY AFTERNOON...BUT SOME
HIRES GUIDANCE STILL INDICATES CONVECTION /SHOWERS/ STARTING
AROUND 17Z. WILL MONITOR TRENDS OVER THE NEXT COUPLE OF HOURS.
TDP
&&
.PREV DISCUSSION... /ISSUED 744 AM EDT MON AUG 12 2013/
PREV DISCUSSION... /ISSUED 406 AM EDT MON AUG 12 2013/
SHORT TERM /TODAY THROUGH TUESDAY/...
OVERALL SYNOPTIC PATTERN PERSISTS THROUGH THE SHORT TERM. ZONAL FLOW
REMAINS ACROSS THE OHIO AND TENNESSEE VALLEYS...AND AS UPPER LEVEL
HIGH OVER NORTHERN FLORIDA WEAKENS...SURFACE FRONT THAT HAS BEEN
SITUATED OVER TENNESSEE THE LAST SEVERAL DAYS WILL FINALLY BEGIN TO
MAKE A SLOW PROGRESSION SOUTHWARD. AS A RESULT...PRECIP CHANCES WILL
BE ON THE RISE THROUGH TUESDAY.
FOR TODAY...MODELS STILL CONSISTENT WITH ADVERTISING THE GREATEST
RAIN CHANCES ACROSS FAR NORTH GEORGIA AND TENNESSEE. SEVERAL OF THE
SHORT TERM HIRES MODELS INDICATING LATE START TO CONVECTION THAT
CARRIES OVER INTO THE OVERNIGHT PERIOD. FOR NOW...HAVE GONE WITH
LIKELY POPS NORTH AND WEST OF THE ATL METRO AREA...WITH GOOD CHANCE
POPS SPREADING SOUTHWARD THROUGH THE COLUMBUS AND MACON AREAS.
GREATEST POP CHANCES PEAK LATE AFTERNOON...AND DIMINISH SOMEWHAT
INTO THE OVERNIGHT PERIOD. GIVEN THE HIRES SOLUTIONS...OVERNIGHT
POPS MAY BE A LITTLE UNDERDONE...AND THE DAY SHIFT WILL NEED TO
RE-EVALUATE.
AS FRONT PUSHES SOUTHWARD INTO TUESDAY...POP CHANCES REMAIN IN THE
GOOD CHANCE TO LIKELY CATEGORIES. WITH AMPLE MOISTURE PERSISTING
ACROSS THE AREA /PWS OF 1.7-1.9/...HEAVY RAIN REMAINS A
CONCERN...ESPECIALLY WHERE CONVECTION TRAINS OVER THE SAME AREA.
SHORT TERM RAINFALL TOTALS RANGE FROM NEAR 1 INCH NORTH...TO NEAR
0.5 INCHES IN THE METRO AREA...AND 0.25 INCHES ACROSS THE SOUTHERN
CWA. IN AREAS WITH TRAINING STORMS...EXPECT LOCALLY HIGHER RAINFALL
AMOUNTS...AND LOCALIZED FLOODING MAY BE AN ISSUE.
FOR TEMPERATURES HAVE GENERALLY GONE WITH A BLEND OF THE MODEL
GUIDANCE. HIGHS LOOK TO BE SLIGHTLY COOLER BY TUESDAY...WITH
TEMPERATURES ONLY IN THE MID TO UPPER 80S ACROSS A LARGE PORTION OF
THE AREA...AND LOW 90S IN THE SOUTHEASTERN THIRD OF THE CWA.
31
LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
GFS AND ECMWF MODELS ARE IN GENERAL AGREEMENT THROUGH THE EXTENDED
FORECAST PERIOD. A COLD FRONT FROM THE MID ATLANTIC STATES
THROUGH THE TN VALLEY SHOULD GRADUALLY MOVE SOUTH INTO GA
WEDNESDAY THROUGH THURSDAY. THE VERY MOIST TROPICAL AIRMASS OVER
GA...PWS AROUND 2 INCHES...WILL COMBINE WITH A SERIES OF UPPER
LEVEL DISTURBANCES MOVING OVER AND PARALLEL TO THE FRONTAL
BOUNDARY TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. A BROAD
UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION IS EXPECTED TO
DEEPEN OVER THE MS RIVER VALLEY THURSDAY THROUGH SUNDAY. AS THIS
OCCURS THE SURFACE FRONT SHOULD REMAIN NEARLY STATIONARY OVER
SOUTH GA. THE CLOUDY AND WET PATTERN SHOULD CONTINUE WITH SHOWERS
AND THUNDERSTORMS LIKELY OVER THE STATE THURSDAY THROUGH SUNDAY.
SIGNIFICANT QPF AMOUNTS UP TO 3 INCHES CAN BE EXPECTED OVER
CENTRAL GA DURING THE END OF THE WEEK WITH AROUND 1 INCH OVER
NORTH GA. NEAR SEASONAL TEMPERATURES ON WEDNESDAY WILL LOWER 5 TO
10 DEGREES BELOW NORMAL DURING THE DAY THURSDAY THROUGH SUNDAY DUE
TO CLOUDS AND RAIN.
16
AVIATION...
12Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE DAY TODAY. DIURNAL CONVECTION
EXPECTED AGAIN THIS AFTERNOON AND INTO THE EVENING HOURS. AT TAF
SITES WHERE RAIN OCCURS TODAY...POTENTIAL FOR IFR CIGS AFTER 09Z
TUESDAY. WINDS WILL GENERALLY BE WESTERLY...GENERALLY 5-8KT
THROUGH THE DAY AND LESS THAN 5 KT OVERNIGHT. HIGHER GUSTS WITH
CONVECTION.
//ATL CONFIDENCE...12Z UPDATE...
LOW CONFIDENCE ON IFR CIGS TUESDAY MORNING.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 90 72 89 70 / 50 30 60 40
ATLANTA 88 72 87 71 / 50 30 60 40
BLAIRSVILLE 83 68 81 64 / 60 50 60 40
CARTERSVILLE 87 70 86 69 / 60 40 60 40
COLUMBUS 92 74 91 73 / 40 30 60 40
GAINESVILLE 87 71 85 70 / 50 40 60 40
MACON 93 71 91 71 / 40 30 50 40
ROME 88 71 88 69 / 60 50 60 40
PEACHTREE CITY 88 70 87 70 / 40 30 60 40
VIDALIA 95 75 93 73 / 30 20 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 12, 3:42 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 AM EDT MON AUG 12 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
442 AM EDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE THIS MORNING BECOMING MORE LIKELY
IN THE AFTERNOON AND EVENING.
WEATHER HAZARDS EXPECTED...
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH POSSIBLE
FLASH FLOODING.
DISCUSSION...
A COLD FRONT OVER THE TENNESSEE VALLEY WILL GRADUALLY APPROACH NORTH
GEORGIA THROUGH TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE
WITH DIURNAL HEATING AND A VERY MOIST TROPICAL AIRMASS TO PRODUCE
THUNDERSTORMS LATER TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORMS LIKELY EACH DAY.
WEATHER HAZARDS EXPECTED...
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH
POSSIBLE FLASH FLOODING.
DISCUSSION...
A FRONTAL BOUNDARY SHOULD MOVE INTO NORTH GEORGIA BY WEDNESDAY
AND SETTLE OVER SOUTH GEORGIA BY THURSDAY. THIS SURFACE BOUNDARY
COMBINED WITH UPPER LEVEL DISTURBANCES AND TROPICAL MOISTURE WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE
CENTRAL SECTIONS OF THE STATE. CONDITIONS WILL CONTINUE TO BE
MONITORED CLOSELY FOR POTENTIAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
16
Event by event
1 lightning, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Chattooga
- When
- August 12, 11:00 AM EST
- Where
- Chattooga County, Summerville
- Injuries
- 2 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.480, -85.350
Broadcast media relayed reports of two people injured by lightning in Summerville. Wiring in the apartment complex that was struck was damaged.
Flash Flood, White
- When
- August 12, 4:30 PM EST to 7:40 PM EST
- Where
- White County, 1.54 mi NNE of Tesnatee to 1.41 mi E of Tesnatee
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.549, -83.817
The White County emergency manager reported that Shoal Creek and its associated drainage branches in southwest White County came out of their banks and flooded portions of Georgia Highway 115 and 284. Water was up to 8 inches deep over parts of Georgia Highway 115 and 284 with a couple of culverts washed out.
Thunderstorm Wind, Coweta
- When
- August 12, 6:45 PM EST to 6:50 PM EST
- Where
- Coweta County, 2.4 mi SE of Welcome to 0.69 mi N of Sharpsburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -84.846
The Coweta County Emergency Manager and the public reported trees down near Thomas Crossroads, with power out as well. Power lines were down in four areas: the 500 block of Shaw Road, the 4000 and 4500 blocks of Highway 29 and the 200 block of Sam Road. Trees were also reported down on Lynhaven Drive, Salbide Avenue and Bruce Jackson Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
- Damaging Wind in Virginia, August 12, 2013$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468258, 470402, 468208.